Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 35, NWS Austin/San Antonio, TX

September 11, 2009Comal County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 11, 2009, 4:49 PM CDT for Comal County, Guadalupe County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2009, 4:49 PM CDT (21:49 UTC)
Expired
Sep 11, 2009, 7:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Comal County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 13 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 6:41 PM CDTFLASH FLOOD2 Sw New Braunfels, TXMORNINGSIDE AT SOLMS ROAD AND WEST SAN ANTONIO STREET AT LOOP 337 IMPASSABLE DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 112149
FFWEWX
TXC091-187-120045-
/O.NEW.KEWX.FF.W.0035.090911T2149Z-090912T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
449 PM CDT FRI SEP 11 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COMAL COUNTY...
  WESTERN GUADALUPE COUNTY...

* UNTIL 745 PM CDT.

* AT 448 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM 
  SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SMITHSON   
  VALLEY...NEW BRAUNFELS AND MCQUEENEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET 
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT 
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED 
AREA. TURN AROUND DONT DROWN.

&&

LAT...LON 2976 9835 2987 9808 2961 9793 2945 9810

$$
2 follow-up statements
000 
WGUS74 KEWX 112258
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CDT FRI SEP 11 2009

TXC091-187-120045-
/O.CON.KEWX.FF.W.0035.000000T0000Z-090912T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMAL TX-GUADALUPE TX-
558 PM CDT FRI SEP 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
WESTERN GUADALUPE AND SOUTHEASTERN COMAL COUNTIES...

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT MODERATE RAIN OCCURRING OVER THE WARNED AREA. ALTHOUGH HEAVY 
DOWNPOURS ARE NO LONGER EXPECTED...RUNOFF FROM EARLIER HEAVY RAINS 
WILL CONTINUE TO PRODUCE FLASH FLOODING.

LOCATIONS IN THE WARNING AREA INCLUDE SMITHSON VALLEY AND NEW
BRAUNFELS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

&&

LAT...LON 2976 9835 2987 9808 2961 9793 2945 9810

$$
000 
WGUS74 KEWX 112339
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CDT FRI SEP 11 2009

TXC091-187-120045-
/O.CON.KEWX.FF.W.0035.000000T0000Z-090912T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMAL TX-GUADALUPE TX-
639 PM CDT FRI SEP 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
WESTERN GUADALUPE AND SOUTHEASTERN COMAL COUNTIES...

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT LIGHT TO MODERATE RAIN OVER THE WARNED AREA. RUNOFF FROM 
EARLIER HEAVY RAINS WILL CONTINUE TO CAUSE FLASH FLOODING. 
SPECIFICALLY...SIGNIFICANT RISES ON THE DRY COMAL CREEK HAVE BEEN 
REPORTED NEAR NEW BRAUNFELS...WITH THE CREEK COMING OUT OF BANKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED 
AREA. TURN AROUND DONT DROWN.

&&

LAT...LON 2976 9835 2987 9808 2961 9793 2945 9810

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 4:14 PM CDT, 35 minutes earlier.

Area forecast discussion, Sep 11, 4:14 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 PM CDT FRI SEP 11 2009

.DISCUSSION...
FLASH FLOOD EVENT CONCENTRATED AROUND THE JARREL TX AREA TODAY AS
REPORTS IN EXCESS OF 12 INCHES HAVE BEEN RECEIVED. LIGHTER AMOUNTS
OF 2 TO 5 INCHES SHOULD BE TYPICAL FROM MOST THE HEAVIER ACTIVITY,
GENERALLY ALONG AND EAST OF US HWY 183. STRONGEST CONVECTION IS
TRANSITIONING WESTWARD INTO THE HILL COUNTRY AND SAT METRO AREA SO
THE FLASH FLOOD WATCH AREA LOOKS GOOD FOR NOW. DIURNAL CONVECTION
ENHANCEMENTS DO EXTEND FARTHER WEST INTO THE REMAINDER OF THE
FORECAST AREA, BUT THESE CELLS ARE MOVING FASTER AND ARE LESS
LIKELY TO PROMOTE TRAINING. CONVECTION TRENDS ARE EXPECTED TO
REMAIN MUCH LESS THREATENING AFTER MIDNIGHT, BUT HIGH PWAT VALUES
ABOVE 2 INCHES SHOULD STILL PROMOTE RAIN AND POSSIBLY SOME RUN-OFF
ISSUES. THE PATTERN LOOKS VERY FAVORABLE FOR SIMILAR CONDITIONS TO
REDEVLOP OVER THE SAME AREAS SATURDAY, SO THE WATCH HAS BEEN
EXTENDED INTO 00Z SUNDAY. THE NAM MODEL WAS FOLLOWED MOSTLY FOR
THE IMPROVEMENT PERIOD FROM SUNDAY INTO MONDAY, WITH SIGNIFICANT
RAIN CHANCES REMAINING POSSIBLE INTO MONDAY. HOWEVER, PWAT VALUES
DECREASE FROM WEST TO EAST DURING THIS TIME SO THE FLOOD POTENTIAL
SHOULD END BY SUNDAY. THE LATER PERIODS LOOK MORE OPTIMISTIC,
WITH MOST MODEL DATA SHOWING A UPPER TROUGH AXIS JUST EAST OF US
THIS COULD PROMOTE A MILD AND DRY PATTERN WITH MAYBE A FEW DIURNAL
RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  82  68  86  68 /  90  80  50  50  30
AUSTIN BERGSTROM INTL AIRPORT  70  83  68  85  66 /  90  80  50  50  30
NEW BRAUNFELS MUNI AIRPORT     70  83  68  86  66 /  90  70  40  50  20
BURNET MUNI AIRPORT            67  80  65  83  65 /  90  70  50  50  30
DEL RIO INTL AIRPORT           69  87  69  91  68 /  50  40  30  30  10
GEORGETOWN MUNI AIRPORT        70  82  67  83  67 /  90  80  50  50  30
HONDO MUNI AIRPORT             69  86  66  87  65 /  80  60  40  30  20
SAN MARCOS MUNI AIRPORT        69  84  67  86  67 /  90  70  40  50  30
LA GRANGE - FAYETTE REGIONAL   71  84  72  87  68 /  90  80  50  50  30
SAN ANTONIO INTL AIRPORT       69  84  68  86  69 /  90  70  40  40  20
STINSON MUNI AIRPORT           71  85  70  87  69 /  90  60  40  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

18/02
Hazardous weather outlook, Sep 11, 5:34 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT FRI SEP 11 2009

TXZ171>173-183>194-202>209-217>225-228-121000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW PRESSURE
SYSTEM OVER CENTRAL TEXAS WILL CONTINUE TO PRODUCE SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE AREA. RAINFALL
TOTALS WILL AVERAGE ONE HALF TO ONE INCH...WITH LOCALLY HEAVIER
AMOUNTS OF 2 TO 4 INCHES. MINOR STREET FLOODING IS POSSIBLE ALONG
WITH RISES ON SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
OF 1 TO 3 INCHES RAIN SATURDAY. HOWEVER RAIN CHANCES WILL DECREASE
FROM THE WEST SATURDAY NIGHT INTO SUNDAY AS THE UPPER LOW LIFTS
NORTHEASTWARD AND THE ATMOSPHERE DRIES AND STABILIZES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 11, 1:37 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      FRIO TOWN               29.02N  99.32W
09/11/2009                   FRIO               TX   DEPT OF HIGHWAYS

            HWY 140 FROM FRIO TOWN TO PEARSALL TO ATASCOSA CO LINE
            CLOSED DUE TO FLOODING

&&

EVENT NUMBER EWX0900070

JPB
Local storm report, Sep 11, 1:53 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
153 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       1 SSE GEORGETOWN DAM    30.65N  97.71W
09/11/2009  M1.00 INCH       WILLIAMSON         TX   COCORAHS

            PAST 40 MIN... 2 SO FAR TODAY

&&

EVENT NUMBER EWX0900071

JPB
Local storm report, Sep 11, 2:06 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
206 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       2 N JARRELL             30.85N  97.60W
09/11/2009  M6.90 INCH       WILLIAMSON         TX   COCORAHS

            SINCE 1115 AM. THATS 12.9 SINCE 730 AM

&&

EVENT NUMBER EWX0900072

JPB
Local storm report, Sep 11, 2:22 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
222 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      7 SE PEARSALL           28.82N  99.01W
09/11/2009                   FRIO               TX   LAW ENFORCEMENT

            HWY 1582 CLOSED FROM HWY 85 SOUTH TO THE COUNTY LINE
            DUE TO FLOODING

&&

EVENT NUMBER EWX0900073

JPB
Local storm report, Sep 11, 2:37 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0231 PM     FLASH FLOOD      2 E SERENADA            30.70N  97.66W
09/11/2009                   WILLIAMSON         TX   OTHER FEDERAL

            BERRY CREEK RISING RAPIDLY INTO FLOOD AT 15 FEET AND
            CONTINUING TO RISE.

&&

EVENT NUMBER EWX0900074

JPB
Local storm report, Sep 11, 2:59 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      2 WNW JARRELL           30.83N  97.63W
09/11/2009                   WILLIAMSON         TX   EMERGENCY MNGR

            HIGH WATER RESCUE FROM HOUSE NEAR FAST RISING CREEK.
            CREEK ROSE 4 FEET IN LESS THAN 30 MIN.

&&

EVENT NUMBER EWX0900075

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:49 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson116 min
Sep 11, 3:10 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Sep 11, 9:59 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 21 more33 hr
Sep 11, 10:53 AM CDTFlash Flood WarningEWXFrio3 hr
Sep 11, 11:28 AM CDTFlash Flood WarningEWXWilliamson3 hr
Sep 11, 12:00 PM CDTAreal Flood AdvisoryEWXTravis, Williamson2 hr
Sep 11, 1:02 PM CDTAreal Flood AdvisoryEWXFayette118 min
Sep 11, 1:13 PM CDTAreal Flood AdvisoryEWXGonzales2 hr
Sep 11, 1:34 PM CDTFlash Flood WarningEWXFrio3 hr
Sep 11, 1:55 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Sep 11, 2:09 PM CDTAreal Flood AdvisoryEWXBastrop, Lee111 min
Sep 11, 2:50 PM CDTAreal Flood AdvisoryEWXLlano115 min
Sep 11, 3:06 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca114 min
Sep 11, 3:35 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall115 min
Sep 11, 5:37 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Comal, Guadalupe, Wilson113 min
Sep 11, 5:42 PM CDTFlash Flood WarningEWXWilliamson93 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.